Worst low of my life last night. Took my Lantus injection (29 units) at 6p.m. as I normally do. 30 minutes later I noticed on my Dex that I was dropping and then felt really faint so I sat down and asked hubby for glass of milk. Fingerstick at 87 while he was getting milk. Within 15 minutes I went from 87 to 28, fuzzy and could not think. Hubby grabbed glucagon and gave me injection. I'm really proud of him because he's never had to do this before. This is only the second glucagon shot I've had in almost 25 years and the first was in a hospital. I'm just so thankful that he was home at the time.
I always thought that glucagon raised your bg level fast like within 15 minutes and that it raised it significantly. Is that not supposed to be the case? It took 3 hours for a glucagon shot and 150 g of liquids to bring me above 130 (I kept drifting back down slowly and wanted to be above 120 to sleep). Of course, I ended up at 350 by 11p.m. so I corrected then went to bed and woke up at 240 this morning.
My poor hubby was really shaken up with this one because he said he felt so helpless and I wasn't sure if I could take a 2nd glucagon shot if I had crashed again. Hubby called the endo on call who said to do whatever I needed to do to get it up if it happened again including a 2nd glucagon shot. On call doc also said that sometimes it will come up fast and other times it will take 1 hour or even 2 hours. Well mine took 3 hours, lucky me. What has been your experience with glucagon?
I just wish I knew why this happened. How can you fix it if you don't know why. I had no active insulin on board, last bolus was almost 5 hours prior and it was only a 0.5 Humalog correction. The endo on call mentioned adrenal, kidney and liver function but I get the routine tests although I've never heard my endo talk about adrenal function. Waiting for my endo to call so I can ask. Have any of you dealt with adrenal issues?
The endo on call also asked about injection site and that is a possibility because I've been using a different site to inject in my abdomen for the last few weeks due to scar tissue but wouldn't this have happened sooner? And I thought Lantus was not short acting?
Now I'm afraid to take my Lantus injection tonight since it happened 30 minutes after the Lantus dose. I'll cut the dose back after talking to my endo. On call doc said 10% but my instinct is to cut it back more than that at least for tonight. As it is, I'm aiming for a higher target today since I still have that Lantus dose in my system in case that's the problem.
I've been doing so well the last few weeks staying almost always between 80-140. And then this...
It's just so frustrating not be able to look at data and find the problem. I'm comfortable with data and fixing problems. These gremlins and unknowns and what ifs and maybes drive me insane.
Thanks for letting me rant. Please let me know if you have any other thoughts on what might have happened or similar experiences you'd like to share.